Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS New York, NY

June 13, 2017Orange County, Rockland County, New York; Bergen County, Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 13, 2017, 7:44 PM EDT for Orange County, Rockland County, New York; Bergen County, Passaic County, New Jersey. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 7:44 PM EDT (23:44 UTC)
Expired
Jun 13, 2017, 8:25 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 123 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:53 PM EDTTSTM WND DMGTuxedo Park, NYTREE DOWN ON MOUNTAIN FARM ROAD AND WEST LAKE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS51 KOKX 132344
SVROKX
NJC003-031-NYC071-087-140045-
/O.NEW.KOKX.SV.W.0009.170613T2344Z-170614T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
744 PM EDT TUE JUN 13 2017

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Central Passaic County in northeastern New Jersey...
  Northwestern Bergen County in northeastern New Jersey...
  Southeastern Orange County in southeastern New York...
  Rockland County in southeastern New York...

* Until 845 PM EDT

* At 743 PM EDT, a severe thunderstorm was located over Greenwood
  Lake, or near Sloatsburg, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ringwood around 800 PM EDT. 
  Sloatsburg around 805 PM EDT. 
  Pomona around 815 PM EDT. 
  Suffern around 820 PM EDT. 
  Monsey and Ramsey around 830 PM EDT. 
  Nanuet around 845 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4120 7437 4121 7437 4132 7424 4114 7393
      4096 7424 4116 7442
TIME...MOT...LOC 2343Z 317DEG 12KT 4120 7426 

HAIL...1.00IN
WIND...60MPH
 
$$

NV
1 follow-up statement
891 
WWUS51 KOKX 140025
SVSOKX

Severe Weather Statement
National Weather Service New York NY
825 PM EDT TUE JUN 13 2017

NJC003-031-NYC071-087-140034-
/O.CAN.KOKX.SV.W.0009.000000T0000Z-170614T0045Z/
Passaic NJ-Bergen NJ-Orange NY-Rockland NY-
825 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PASSAIC...NORTHWESTERN
BERGEN...SOUTHEASTERN ORANGE AND ROCKLAND COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

Additional storms are moving into the warned area, but at this point 
appear to be sub severe.

LAT...LON 4120 7437 4121 7437 4132 7424 4114 7393
      4096 7424 4116 7442
TIME...MOT...LOC 0023Z 317DEG 12KT 4110 7414 

$$

NV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 13, 6:56 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
656 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A cold front will pass offshore overnight. High pressure will
build into the area on Wednesday. The high will shift offshore
Thursday night through Friday night as a warm front approaches
from the southwest. The warm front is expected to move north of
the area during Saturday as low pressure tracks north of the
Great Lakes and Bermuda high pressure extends westward into the
region. A cold front approaches from the west Monday and passes
across the area Tuesday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SCT TSTMs, a few severe, will cont to advect SE across the local
area through the evening hours as surface based instability begins
to decrease with the approach of and following sunset. Most storms
will produce gusty winds and lightning. Isolated hail is possible
as well.

Additional SCT TSTMs over NCNTRL PA may survive the trip SE as well.

Rain will end from N to S overnight as the cold front sags swd.

The heat advy will remain in effect for nern NJ for the next few
hours, until heat index values fall below 95 degrees.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pres builds in from the n thru Wed ngt. This will allow for
clearing thru the day on Wed, with only high clouds for the aftn and
nighttime. A blend of guidance, which was in good agreement,
was used for temps which will be considerably cooler.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Prepare for periods of unsettled weather Friday through Monday.

Thursday...As a ridge of high pressure moves offshore, SE winds will
transport maritime polar air across the area, causing below holding
normal temps from near 65 extreme east to 75 west of NYC.

Thursday Night through Early Saturday...Isentropic lift will
increase as a warm front approaches along with an upper lvl short
wave. Mainly light rain becoming likely area wide along with fog by
Friday and continuing until the front passes Sat aftn. Uncertainty with
timing of warm frontal passage from SW to NE during Saturday.
Daytime highs on Friday only 65 to around 70 degrees; Warmer
Saturday.

Sat Aftn/Eve...Chc of showers and tstms, mainly W and N of NYC with
daytime heating and increasing instability as the air mass
transitions to a deep maritime tropical airmass.

Sunday...Can't rule out at least SCT aftn/eve TSTMs as a
deepening upper lvl trough approaches.

Monday...Potential for more widespread hvy showers and tstms as a
cold front approaches the region with high precipitable water
content. Stay tuned.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A cold front pushes to the S this evening, followed by Canadian
high pressure building down into Wednesday afternoon.

Most likely VFR through the TAF period. There is a low chance of
a brief period (less than 30 minutes) of MVFR/IFR with any
stronger shower or thunderstorm that moves over a terminal. The
best chance for thunder this is over western terminals, have
removed the VCTS from E CT/Long Island terminals as a result.
Any convection should be clear of all terminals by 4z.

Note that TAFs now contain VCTS as PROB30 is not permissible
within 9 hours of issuance in NWS TAFs.

SW-W winds with some gusts of 15-20 kt mainly at city terminals,
become light and variable early this evening, then veer from the
NW to NE at around 10 kt or less tonight, with non-city
terminals becoming light and variable. NE winds around 10 kt or
less at all terminals by mid Wednesday morning, with seabreezes
expected at CT/Long Island terminals, KJFK and KEWR Wednesday
afternoon.

NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing in changes in wind speed and
direction could be off +/- 1-2 hours. Low chance < 30% for
convection in the terminal vicinity this evening.

KLGA TAF Comments: Timing in changes in wind speed and
direction could be off +/- 1-2 hours. Low chance < 30% for
convection in the terminal vicinity this evening.

KEWR TAF Comments: Timing in changes in wind speed and
direction could be off +/- 1-2 hours. Low chance < 30% for
convection in the terminal vicinity.

KTEB TAF Comments: Timing in changes in wind speed and
direction could be off +/- 1-2 hours. Low chance < 30% for
convection in the terminal vicinity this evening.

KHPN TAF Comments: Timing in changes in wind speed and
direction could be off +/- 1-2 hours. Low chance < 30% for
convection in the terminal vicinity this evening.

KISP TAF Comments: Timing in changes in wind speed and
direction could be off +/- 1-2 hours. Low chance < 30% for
convection in the terminal vicinity this evening.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday afternoon-Thursday...VFR.
.Thursday night-Saturday Morning...MVFR/IFR probable.
.Saturday Afternoon...Improvement to VFR possible, with a chance
of isolated to scattered showers and/or thunderstorms.
.Saturday Night...IFR conditions possible.
.Sunday...Improvement to VFR possible, with a chance of isolated
to scattered showers and/or thunderstorms.

&&

.MARINE...
Winds and seas will remain blw Small Craft Advisory/SCA lvls
thru Wed ngt. Strong tstms are possible with the cold frontal
passage late today and tngt which could produce winds in excess
of 35 kt.

With high pressure shifting off shore Thursday and Thursday
night, winds and seas will remain below SCA levels.

Friday through Saturday...Although winds and seas are forecast to
remain below SCA levels, periods of rain and areas of fog may
restrict vsbys to 1-3 NM. Dense Fog Advisories are possible during
this time until a warm front moves northeast of the area late
Saturday.

Sunday...SSW winds and building seas of arnd 4 ft on the ocean with
the approach of SCA levels.

&&

.HYDROLOGY...
Any strong tstms thru this eve could produce localized urban and
poor drainage flooding.

No significant hydrologic impacts are expected Wednesday through next
Sunday.

Late Thursday Night thru Early Sat...1/4-1/2 inch rain possible with
the approach and passage of a warm front.

Potential for heavy rain on Monday with approach of a cold
front.

&&

.CLIMATE...
Record high temperatures may be tied or broken today. Here are
the records for the date:

LOCATION.....RECORD HIGH TEMPERATURE........

NYC.................96 (1961)..............
LGA.................97 (1961)...............broken see RER
JFK.................95 (1983)...............
EWR.................98 (1961)...............broken see RER
ISP.................92 (1988)...............broken see RER
BDR.................93*(1961)...............

* Also in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Heat Advisory until 10 PM EDT this evening for NJZ006-106-108.
MARINE...None.

&&

SYNOPSIS...JMC/MET
NEAR TERM...JMC/GC
SHORT TERM...JMC
LONG TERM...GC
AVIATION...Maloit/Tongue
MARINE...JMC/GC
HYDROLOGY...JMC/GC
CLIMATE...
Hazardous weather outlook, Jun 13, 4:35 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
435 AM EDT Tue Jun 13 2017

CTZ005>012-NJZ002-004-103>105-107-NYZ067>075-078>081-176>179-140845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
435 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are forecast for this afternoon and evening
in association with a cold frontal passage. A few storms may become
strong, possibly severe, with strong to damaging winds being the
primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-140845-
Hudson-Eastern Essex-Eastern Union-
435 AM EDT Tue Jun 13 2017

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, scattered thunderstorms are forecast for this afternoon
and evening in association with a cold frontal passage. A few storms
may become strong, possibly severe, with strong to damaging winds
being the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-140845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
435 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are forecast for this afternoon and evening
in association with a cold frontal passage. A few storms may become
strong, with winds in excess of 35 KT being the primary threat.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 13, 6:03 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service New York NY
603 PM EDT TUE JUN 13 2017

CTZ008-132245-
Northern New London-
603 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEW LONDON
COUNTY...

At 601 PM EDT, a series of strong thunderstorms were located over
Windham County, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storm.

This storm will be near...
  Voluntown around 605 PM EDT.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4154 7179 4164 7192 4164 7179
TIME...MOT...LOC 2201Z 304DEG 22KT 4168 7187

NV
Special weather statement, Jun 13, 6:17 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New York NY
617 PM EDT TUE JUN 13 2017

CTZ005-NJZ103-NYZ067>070-132300-
Northern Fairfield-Western Bergen-Putnam-Rockland-Northern
Westchester-Orange-
617 PM EDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
WESTCHESTER...SOUTHEASTERN ORANGE...PUTNAM AND ROCKLAND COUNTIES...

At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Fairfield to near Monroe.
Movement was southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

These storms will be near...
  Lake Carmel and New Fairfield around 620 PM EDT.
  Brewster around 625 PM EDT.
  Danbury around 630 PM EDT.
  Bethel around 640 PM EDT.
  New City and Monsey around 700 PM EDT.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4124 7327 4120 7348 4121 7348 4119 7354
      4106 7418 4139 7431 4145 7400 4144 7398
      4146 7396 4152 7364 4153 7353
TIME...MOT...LOC 2216Z 331DEG 13KT 4147 7355 4136 7418

NV
Special weather statement, Jun 13, 7:27 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service New York NY
727 PM EDT TUE JUN 13 2017

NYZ067-140015-
Orange-
727 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGE COUNTY...

At 726 PM EDT, a strong thunderstorm was located over Greenwood Lake,
or near Warwick, moving southeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Monroe around 735 PM EDT.
  Harriman around 745 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4136 7396 4135 7396 4133 7398 4126 7407
      4134 7423 4143 7415
TIME...MOT...LOC 2326Z 299DEG 13KT 4126 7428

NV
Local storm report, Jun 13, 7:30 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
730 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MONROE                  41.32N  74.19W
06/13/2017  M0.88 INCH       ORANGE             NY   TRAINED SPOTTER

            NICKEL SIZE HAIL MONROE TO SOUTH BLOOMING GROVE

&&

GC
Local storm report, Jun 13, 7:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
732 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             MONROE                  41.32N  74.19W
06/13/2017  M1.00 INCH       ORANGE             NY   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL MEASURED FROM MONROE TO SOUTH
            BLOOMING GROVE

&&

GC
Local storm report, Jun 13, 7:37 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
737 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     KIRYAS JOEL             41.34N  74.17W
06/13/2017                   ORANGE             NY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS TOWN.

&&

JP

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:17 PM EDTSevere Thunderstorm WarningOKXPutnam43 min
Jun 13, 3:35 PM EDTSpecial Weather StatementOKXPutnam40 min
Jun 13, 3:59 PM EDTSevere Thunderstorm WarningOKXPutnam46 min
Jun 13, 5:08 PM EDTSpecial Weather StatementOKXPutnam52 min
Jun 13, 6:17 PM EDTSpecial Weather StatementOKXPutnam, Rockland, Westchester43 min
Jun 13, 6:37 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester53 min
Jun 13, 7:22 PM EDTFlash Flood WarningOKXOrange3 hr
Jun 13, 7:27 PM EDTSpecial Weather StatementOKXOrange48 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in New Jersey, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.